Email updates

Keep up to date with the latest news and content from Journal of Medical Case Reports and BioMed Central.

Open Access Highly Accessed Case report

Quetiapine-induced sleep-related eating disorder-like behavior: a case series

Sadeka Tamanna12, M Iftekhar Ullah23*, Chelle R Pope3, Garland Holloman4 and Christian A Koch567

Author Affiliations

1 Department of Sleep Medicine, G. V (Sonny) Montgomery VA Medical Center, Jackson, MS 39216, USA

2 Division of General Internal Medicine, Department of Medicine, University of Mississippi Medical Center, Jackson, MS 39216, USA

3 Division of Pulmonary, Critical Care and Sleep medicine, Department of Medicine, University of Mississippi Medical Center, Jackson, MS 39216, USA

4 Department of Psychiatry, University of Mississippi Medical Center, Jackson, MS 39216, USA

5 Department of Medicine, G. V (Sonny) Montgomery VA Medical Center, Jackson, MS 39216, USA

6 Division of Endocrinology, Department of Medicine, University of Mississippi Medical Center, Jackson, MS 39216, USA

7 Department of Medicine, University of Dresden, Dresden, Germany

For all author emails, please log on.

Journal of Medical Case Reports 2012, 6:380  doi:10.1186/1752-1947-6-380

Published: 6 November 2012

Abstract

Introduction

Somnambulism or sleepwalking is a disorder of arousal from non-rapid eye movement sleep. The prevalence of sleep-related eating disorder has been found to be approximately between 1% and 5% among adults. Many cases of medication-related somnambulism and sleep-related eating disorder-like behavior have been reported in the literature. Quetiapine, an atypical antipsychotic medication, has been associated with somnambulism but has not yet been reported to be associated with sleep-related eating disorder.

Case presentation

Case 1 is a 51-year-old obese African American male veteran with a body mass index of 34.11kg/m2 and severe sleep apnea who has taken 150mg of quetiapine at bedtime for more than one year for depression. He developed sleepwalking three to four nights per week which resolved after stopping quetiapine while being compliant with bi-level positive pressure ventilation therapy. At one year follow-up, his body mass index was 32.57kg/m2.

Case 2 is a 50-year-old African American female veteran with a body mass index of 30.5kg/m2 and mild sleep apnea who has taken 200mg of quetiapine daily for more than one year for depression. She was witnessed to sleepwalk three nights per week which resolved after discontinuing quetiapine while being treated with continuous positive airway pressure. At three months follow-up, her body mass index was 29.1kg/m2.

Conclusion

These cases illustrate that quetiapine may precipitate complex motor behavior including sleep-related eating disorder and somnambulism in susceptible patients. Atypical antipsychotics are commonly used in psychiatric and primary care practice, which means the population at risk of developing parasomnia may often go unrecognized. It is important to recognize this potential adverse effect of quetiapine and, to prevent injury and worsening obesity, discuss this with the patients who are prescribed these medications.

Keywords:
Quetiapine; SRED; Somnambulism; Sleep eating; Sleepwalking; Obesity